Mississippi, 2014

Flash Flooding and Hail in Mississippi, June 8 to 9, 2014

June 8 to 9, 2014 · NWS MEG · 18 events in 11 counties and zones

A stalled front was located across North Mississippi during the evening hours of June 8th, 2014 into the early morning hours of June 9th, 2014. A few showers and thunderstorms developed along the front during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stalled front was located across North Mississippi during the evening hours of June 8th, 2014 into the early morning hours of June 9th, 2014. A few showers and thunderstorms developed along the front during the evening. Some storms became severe producing large hail and damaging winds. A second round of activity developed by late evening into the early morning hours as a shortwave moved across the region. A large area of showers and thunderstorms developed. The complex produced damaging winds, large hail and flash flooding. A third round of thunderstorm activity occurred during the afternoon and evening hours of June 9th as another shortwave moved through the region. The atmosphere was able to recover from the other rounds of activity thus storms became severe. The storms produced damaging winds and large hail. One injury occurred when a tree fell onto a mobile home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 8, 3:07 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 8, 3:07 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SUN JUN 8 2014

.DISCUSSION...
UPPER LEVEL SHORT WAVE WILL MOVE INTO THE AREA TONIGHT BRINGING
SOME RAIN AND THEN AN UPPER LEVEL LOW AND SURFACE LOW MOVE CLOSER
TO THE MID-SOUTH WHICH WILL BRING SOME HEAVY RAIN TO THE MID-SOUTH
MONDAY AND TUESDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THE HEAVY
RAIN. SOME AREAS MAY SEE 4 INCHES. MOST AREAS WILL SEE BETWEEN 2 TO
3 INCHES BY TUESDAY EVENING.

THE BEGINNING OF THE WEEK WILL BE SIMILAR TO THE LAST COUPLE OF
DAYS WITH CONVECTION ACROSS THE MID-SOUTH AND SOME SEVERE WEATHER
POSSIBLE...ESPECIALLY ON MONDAY.

THE UPPER LEVEL LOW MOVES ACROSS THE MID-SOUTH ON TUESDAY EVENING.
HOWEVER...THE LATER HALF OF THE WEEK WILL CONTINUE TO BE
UNSETTELED AS SOME UPPER LEVEL WAVES MOVE THROUGH THE MID-SOUTH.

TLSJR

&&

.AVIATION...

18Z TAF CYCLE (08/18Z-09/18Z)

MVFR CEILINGS ARE POSSIBLE AT KMKL AND KTUP EARLY THIS
AFTERNOON...OTHERWISE VFR CONDITIONS WILL OCCUR AT THE TAF SITES
THIS AFTERNOON AND EVENING. A WARM FRONT WILL LIFT THROUGH THE
REGION LATE TONIGHT AND MONDAY MORNING. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP BEGINNING AFTER 06Z AND
CONTINUING THROUGH THE REMAINDER OF THE PERIOD...CONDITIONS
GRADUALLY BECOMING PREDOMINATELY MVFR.

WINDS THIS AFTERNOON N-NE 7-8 KTS. WINDS TONIGHT AND MONDAY
MORNING TURNING TO THE EAST THEN SE AT 5-8 KTS.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 1 AM CDT MONDAY THROUGH TUESDAY EVENING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH FROM 1 AM CDT MONDAY THROUGH TUESDAY EVENING
     FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH FROM 1 AM CDT MONDAY THROUGH TUESDAY EVENING
     FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
     ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
     PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
     UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH FROM 1 AM CDT MONDAY THROUGH TUESDAY EVENING
     FOR BENTON TN-CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-
     GIBSON-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-
     LAUDERDALE-MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jun 8, 3:54 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT SUN JUN 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
454 AM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EASTERN ARKANSAS INTO NORTH MISSISSIPPI. THE PRIMARY SEVERE
WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALIZED
HEAVY RAINFALL AND FLOODING WILL ALSO BE A THREAT IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE FORECAST AREA THROUGH THE FIRST HALF OF NEXT WEEK.
THERE WILL LIKELY BE A CONTINUED THREAT FOR ADDITIONAL SEVERE
STORMS AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS SOUTHERN
PORTIONS OF THE MID SOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED
OVER THE NEXT SEVERAL DAYS DUE TO THE CONTINUED THREAT FOR SEVERE
STORMS AND FLOODING. STORM SPOTTERS...EMERGENCY MANAGEMENT...AND
LAW ENFORCEMENT OFFICIALS ARE URGED TO REPORT ANY WIND
DAMAGE...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE
IN MEMPHIS TENNESSEE.

JLH

The radar

The Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 4 flash flood. Local standard time, as filed.

Hail, Chickasaw

When
June 8, 5:02 PM CST to 5:07 PM CST
Where
Chickasaw County, 0.83 mi ENE of Pyland
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
33.885, -89.107

Thunderstorm Wind, Chickasaw

When
June 8, 5:05 PM CST to 5:15 PM CST
Where
Chickasaw County, 1.75 mi ENE of Pyland to 0.85 mi SSW of Holladay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.887, -89.091

Straight line winds knocked down several trees on the western and northwestern side of Houston.

Flash Flood, De Soto

When
June 8, 10:25 PM CST to June 9, 12:00 AM CST
Where
De Soto County, 2.17 mi SE of Lynchburg to 2.31 mi E of Walls
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.949, -90.092

Heavy rain produced flash flooding near Horn Lake. The intersection of Twin Lakes Drive and Iroquois Drive was flooded with water up to just below the knee.

Flash Flood, Alcorn

When
June 9, 12:15 AM CST to 3:45 AM CST
Where
Alcorn County, Kossuth to 0.87 mi SW of Strickland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.870, -88.630

Heavy rain produced flash flooding across Alcorn County. Several roads were flooded as a result.

Thunderstorm Wind, Lafayette

When
June 9, 12:55 AM CST to 1:05 AM CST
Where
Lafayette County, 2.72 mi ESE of Sardis Lake to Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.408, -89.674

Straight line winds knocked down a couple of trees across western sections of Lafayette County.

Flash Flood, Tippah

When
June 9, 1:00 AM CST to 3:45 AM CST
Where
Tippah County, 0.92 mi NE of Gravestown to 1.93 mi WSW of Brownfield
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.758, -89.067

Heavy rain produced flash flooding across Tippah County. Several roads were washed out near Walnut and Ripley.

Flash Flood, Benton

When
June 9, 1:00 AM CST to 3:45 AM CST
Where
Benton County, 2.83 mi NW of New Canaan to 2.91 mi NE of Michigan City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.983, -89.150

Heavy rain produced flash flooding across Northern Benton County. Several roads were flooded as a result.

Hail, Union

When
June 9, 1:35 AM CST to 1:40 AM CST
Where
Union County, 7 mi E of New Albany
Measured
0.88 in hail
Reported by
Public
Coordinates
34.500, -88.877

Thunderstorm Wind, Tishomingo

When
June 9, 2:15 AM CST to 2:20 AM CST
Where
Tishomingo County, Tishomingo to 1.44 mi NNE of Tishomingo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.630, -88.230

Straight line winds knocked down trees on Highway 30 near Tishomingo.

Hail, Marshall

When
June 9, 5:04 PM CST to 5:10 PM CST
Where
Marshall County, 0.74 mi SSE of Bethlehem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.561, -89.323

Golf ball size hail fell near Highway 349, south of Potts Camp.

Hail, Chickasaw

When
June 9, 5:35 PM CST to 5:40 PM CST
Where
Chickasaw County, 0.79 mi WSW of Houston
Measured
1.75 in hail
Reported by
Public
Coordinates
33.896, -89.013

Golf ball size hail fell on the west side of Houston.

Thunderstorm Wind, Chickasaw

When
June 9, 5:40 PM CST to 5:45 PM CST
Where
Chickasaw County, Houlka to 1 mi NE of Old Houlka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.030, -89.020

Straight line winds knocked power lines down along Highway 15 near Houlka.

Thunderstorm Wind, Union

When
June 9, 5:45 PM CST to 5:50 PM CST
Where
Union County, 1 mi SW of Ingomar to Ingomar
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
34.408, -89.040

Straight line winds knocked down several trees in Ingomar. One tree fell onto a mobile home injuring one occupent and damaging the home.

Thunderstorm Wind, Union

When
June 9, 6:00 PM CST to 6:10 PM CST
Where
Union County, Alpine to 0.6 mi SE of Alpine
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.500, -88.800

Straight line winds knocked down trees along Highway 9 near Alpine.

Hail, Monroe

When
June 9, 6:10 PM CST to 6:20 PM CST
Where
Monroe County, Amory to 1.51 mi NE of Amory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.980, -88.500

Nickel to quarter size hail fell near Amory.

Thunderstorm Wind, Prentiss

When
June 9, 6:26 PM CST to 6:31 PM CST
Where
Prentiss County, 3.7 mi WNW of Thrashers to 3.32 mi WNW of Thrashers
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.713, -88.543

Straight line winds knocked down trees and power lines down in Thrasher.

Thunderstorm Wind, Alcorn

When
June 9, 6:45 PM CST to 6:50 PM CST
Where
Alcorn County, 0.86 mi ESE of Allentown to Jacinto
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.866, -88.406

Straight line winds knocked down numerous trees and power lines between Glen and Jacinto.

Thunderstorm Wind, Tishomingo

When
June 9, 6:47 PM CST to 6:52 PM CST
Where
Tishomingo County, 1.24 mi NNW of Burnsville to Burnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.847, -88.326

Straight line winds knocked down trees on the west side of Burnsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527058, 527059, 527060, 527062, 527061, 527065, 527067, 527070, 527069, 527490, 527491, 527492, 527493, 527495, 527494, 527496, 527499, 527498.